Hypotension in the Cath Lab? Think Vagal Reaction Early

Morton Kern, MD
Clinical Editor
Chief Cardiology, Long Beach Veterans Administration Hospital;
Associate Chief Cardiology, University California Irvine;
Professor of Medicine, UCI
Orange, California
mortonkern2007@gmail.com

Morton Kern, MD
Clinical Editor
Chief Cardiology, Long Beach Veterans Administration Hospital;
Associate Chief Cardiology, University California Irvine;
Professor of Medicine, UCI
Orange, California
mortonkern2007@gmail.com

Last week in our lab, one of my young attendings was performing a cath from the radial approach in an elderly patient with aortic stenosis. The plan was to use a 6 French (F) double lumen pigtail from the radial artery and 5F brachial vein. On arrival to the lab, the patient had a heart rate of 50 beats per minute (bpm) and a blood pressure of 100/60. Echo showed the gradient was 40 mmHg across the aortic valve. During the beginning of the procedure, shortly after the radial artery sheath was inserted with some discomfort, the patient became hypotensive to 50/20 with pulse of 50 bpm. The staff responded quickly with rapid infusion of saline via the brachial vein and phenylephrine to bring pressure up. However, the patient’s BP or heart rate did not change. More fluid was given and dopamine started with minimal effect, and now the patient was complaining of chest discomfort and lightheadedness. What happened and what should you think about next in this setting?

Obviously, the answer is in the title of this article. Whenever someone has discomfort (which is really a kind way of saying ‘pain’), a vagal reaction can start. Often the typical vagal reaction involving slowing of the heart rate, nausea, diaphoresis, and lightheadedness due to low blood pressure will not present in a typical fashion. In fact, in the elderly, the vasovagal reaction may be hypotension without a change in the heart rate.

When I came into the cath lab to see if I could help, my quick review with the staff of therapies for early hypotension in this patient omitted atropine for a vagal episode. I suggested we try this and 2 minutes after giving 0.5mg IV atropine, the patient’s blood pressure came up to 90/60, chest symptoms abated and the heart rate picked up to 80/min. My guess was correct that this was a vagal episode. And based on the heart rate response, it was possible there was already increased vagal tone when the patient came to the lab with bradycardia.

Let’s talk about the vagal reaction and why we should think of this early during a hypotensive episode in the cath lab.

Definition

A vasovagal reaction is a sudden drop in blood pressure, heart rate and cardiac output. It is the result of the stimulation of the parasympathetic nervous systems and its physical responses are manifested by activation of the vagus nerve. When the vagus nerve is stimulated, outgoing (efferent) impulses travel from the brain stem via the vagal nerve to the heart (Figure 1). The vagal nerve fiber causes slowing of the heart rate via the sinus node, and vasodilation of the systemic circulation through cardiac baro-receptor and arterial baro-receptor activation. Other organs are also affected, resulting in nausea, pallor, diaphoresis, yawning, and the like.

Fainting, also known as vasovagal syncope, is the most common out-of-hospital vagal reaction, often brought on by visual stimuli (e.g. blood), emotional stimuli, or positional orthostasis.

In the cath lab, a vagal reaction can occur with the mere sight of a needle, but more commonly is triggered by pain. (An anecdote: I once cathed a patient who was the father of a medical resident. Upon sight of the lidocaine needle, before I even touched him, he [the patient, not the resident] had a 3-second atrial standstill that scared the pants off of all of us. Atropine was given with great effect.)

Signs and symptoms

Prior to significant, vagally-mediated hypotension, patients often experience a prodrome of lightheadedness, nausea, the feeling of being extremely hot (accompanied by sweating), ringing in the ears (tinnitus), chest discomfort, confusion, a slight inability to speak or form words, weakness, visual disturbances such as lights seeming too bright, fuzzy or tunnel vision, yawning or anxiety. These symptoms last for at least a few seconds before the blood pressure falls, often (but not always) in conjunction with marked slowing of the heart rate, which often proceeds the fall in BP.

Mechanisms

Vasovagal reaction is the result of activation of parts of the nervous system that regulate heart rate and blood pressure. With vagal activation, the heart rate slows, blood pressure drops, and the resulting lack of blood to the brain and other organs causes fainting and other symptoms as noted above. Typical triggers for vasovagal episodes are shown in Table 1. Regardless of the trigger, the mechanism of hypotension eventually leading to syncope is similar. To start (see Figure 1), the nucleus tractus solitarius of the brainstem is activated directly or indirectly, resulting in simultaneous enhancement of parasympathetic nervous system (vagal) tone and withdrawal of sympathetic nervous system tone, resulting in one of the 3 common hemodynamic presentations:

  1. The cardioinhibitory response, characterized by a drop in heart rate (negative chronotropic effect) and in contractility (negative inotropic effect), leading to a decrease in cardiac output and a drop in blood pressure. This response results primarily from enhancement in parasympathetic tone.
  2. The vasodepressor response, a drop in blood pressure without much change in heart rate. This manifestation is due to vasodilation (loss of vessel tone) as a result of withdrawal of sympathetic nervous system tone.
  3. The mixed vasodepressor and cardioinhibitory response having characteristics of both reactions 1 and 2 above. The majority of people with a significant vagal reaction have this response.

Just to add one more scenario in the cath lab, where we should think about where we might overlook a vagal reaction is during percutaneous coronary intervention (PCI) for the acute inferior wall ST-elevation myocardial infarction (STEMI). We recently had a case of an inferior STEMI patient who arrived in shock, BP 80/50, heart rate (HR) 65bpm, pale, neck veins distended. As we obtained femoral access, the patient had some pain and the BP fell to 60/40 with no change in HR. We presumed this was due to deterioration of the right ventricular (RV) infarction. We infused copious boluses of saline, started pressors, and requested the staff to ready the intra-aortic balloon pump (IABP). But as the BP was not responding to these measures, I finally recalled my own teaching, “try atropine,” which within 2 minutes produced a BP of 95/65 with HR 80. The patient stabilized without need for more pressors or an IABP, and we proceeded with the PCI without further problems. It should be recalled that this physiological response in this setting of inferior wall MI is often related to the Bezold-Jarisch reflex.

Outpatient vasodepressor testing

It is worth noting that for those outpatients who need a diagnosis of presumed recurrent vasovagal syncopal episodes, the diagnostic accuracy can often be improved with one of the following tests, which include a tilt table test, implantation of an insertable loop recorder, an event monitor, or an echocardiogram with an electrophysiology study. None of these are very helpful during the acute event in the cath lab where the diagnosis is made on clinical signs and symptoms, followed by a therapeutic trial of atropine when the index of suspicion is high and BP is still low. 

Treatment

Treatment for vasovagal syncope focuses on avoidance of triggers, volume repletion for relative hypovolemia, and medications that interrupt the pathophysiologic mechanisms.

From The Cardiac Catheterization Handbook: Atropine is used to block vagally-induced slowing of the heart rate and hypotension. Doses of 0.6 to 1.2 mg IV can be given immediately and reverse bradycardia and hypotension within 2 minutes. In elderly patients and patients who have pacemakers, the heart rate may not slow during vagal episodes in which the only manifestation is low blood pressure. This low blood pressure can be alleviated by the administration of intravenous atropine and normal saline. In the rare patient in whom intravenous access is not immediately available, intra-aortic atropine can be administered. Vasoconstrictors are reserved for persistent hypotension after recovery of heart rate.

I hope this brief review was helpful. Especially at the beginning of a case, everyone in the cath lab should be watching for signs of a vagal reaction, which does not always show a slow heart rate and low BP until the reaction is well underway. If you see the patient yawning or he tells you he’s uncomfortable but doesn’t know why, or he seems confused (more so than after the pre-med) and then you hear the heart monitor beep slow down or the operators are telling you they can’t feel the patient’s pulse very well, you are seeing a vagal reaction. Consider atropine early and everyone will be a lot happier sooner.

Reference

  1. Kern MJ ed. The Cardiac Catheterization Handbook, 5th ed. Philadephia, PA: Elsevier; 2011.